Alert archive / Kansas / Red Flag Warnings in 2015
Red Flag Warning 8, NWS Topeka, KS
NWS Topeka, KS issued this red flag warning at Oct 19, 2015, 3:45 AM CDT for 23 counties in Kansas. It took effect at Oct 19, 2015, 11:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 19, 2015, 3:45 AM CDT (08:45 UTC)
- In effect from
- Oct 19, 2015, 11:00 AM CDT
- Expired
- Oct 19, 2015, 7:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Topeka, KS
All 23 counties
Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 8.8 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2369 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
001 WWUS83 KTOP 190845 RFWTOP URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 345 AM CDT MON OCT 19 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-200000- /O.UPG.KTOP.FW.A.0005.151019T1600Z-151020T0000Z/ /O.NEW.KTOP.FW.W.0008.151019T1600Z-151020T0000Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 345 AM CDT MON OCT 19 2015 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT THIS EVENING FOR STRONG WINDS AND CRITICAL FUELS FOR FIRE WEATHER ZONES 008...009...010...011...012...020...021...022...023...024...026...034... 035...036...037...038...039...040...054...055...056...058 AND 059... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * WIND...SOUTH AND SOUTHWEST WINDS ARE EXPECTED TO BE SUSTAINED AT 20 TO 30 MPH WITH GUSTS OF 30 TO 40 MPH THROUGH THE AFTERNOON. * HUMIDITY...MINIMUM RELATIVE HUMIDITY VALUES ARE FORECAST TO BE BETWEEN 22 AND 29 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$
2 follow-up statements
064 WWUS83 KTOP 191647 RFWTOP URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 1147 AM CDT MON OCT 19 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-200000- /O.CON.KTOP.FW.W.0008.000000T0000Z-151020T0000Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1147 AM CDT MON OCT 19 2015 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR STRONG WINDS AND CRITICAL FUELS FOR FIRE WEATHER ZONES 008... 009...010...011...012...020...021...022...023...024...026...034... 035...036...037...038...039...040...054...055...056...058 AND 059... * WIND...WIND OUT OF THE SOUTH SOUTHWEST WILL GUST 35 TO 45 MPH AND WILL BE SUSTAINED AT 20 TO 30 MPH THROUGH THE AFTERNOON. * HUMIDITY...MINIMUM RELATIVE HUMIDITY VALUES ARE FORECAST TO BE BETWEEN 21 AND 27 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$
266 WWUS83 KTOP 192355 RFWTOP URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 655 PM CDT MON OCT 19 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-200100- /O.EXP.KTOP.FW.W.0008.000000T0000Z-151020T0000Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 655 PM CDT MON OCT 19 2015 ...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR FIRE WEATHER ZONES 008...009...010...011...012...020...021...022... 023...024...026...034...035...036...037...038...039...040... 054...055...056...058 AND 059... AS TEMPERATURES CONTINUE TO COOL THE RELATIVE HUMIDITIES WILL RISE. THEREFORE THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER, WINDS WILL REMAIN GUSTY FROM THE SOUTH AT AROUND 20MPH THROUGH THE OVERNIGHT HOURS. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Oct 19, 3:34 AM CDT, 11 minutes earlier.
Area forecast discussion, Oct 19, 3:34 AM CDT, 11 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 334 AM CDT MON OCT 19 2015 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 334 AM CDT MON OCT 19 2015 Main focus is on the fire weather concerns across the forecast area today, which has warranted the issuance of a Red Flag Warning. More details on this can be found in the Fire Weather Discussion below. The mid-level ridge axis has shifted east of the forecast area with the mid-level trough deepening just west of the Rockies, resulting in southwesterly flow aloft over the area. Surface high pressure remained anchored across the eastern U.S. with an area of low pressure stretching along the High Plains, causing a decent pressure gradient to remain in place early this morning. This pressure gradient combined with the 50-60kt low-level jet over western and central Kansas resulted in early morning winds gusting upwards of 25- 35mph across central Kansas. These strong southerly winds supported good warm-air advection this morning with lows only dropping into the mid 50s to low 60s. Winds will quickly increase this morning as the pressure gradient tightens a bit and the 850mb jet shifts directly over the forecast area. Model soundings show decent mixing occurring by late morning through this afternoon, in which we should be able to mix down from around 850mb. As a result, expect sustained south-southwesterly winds of 20-30mph with frequent gusts of 30-40mph. The warm-air advection from these strong surface winds will help to boost afternoon high temperatures into the mid 70s to low 80s. While these gusty winds will diminish some this evening, still expect breezy conditions as the 40-50kt low-level jet should be centered over the forecast area and the pressure gradient will remain in place. Wind gusts of 20-30mph should continue through the overnight hours with increasing mid-level cloud cover as a weak wave approaches the area. With these conditions in mind, have trended warmer for temperatures tonight with lows in the upper 50s to low 60s. Several short-range and synoptic-scale models are showing the potential for some isolated rain showers to develop overnight into Tuesday morning as a result of the low-level jet and some isentropic lift. Soundings show any showers that develop as being high-based with some dry air still in the low-levels, so perhaps just some sprinkles will be possible. .LONG TERM...(Tuesday THROUGH Sunday) ISSUED AT 334 AM CDT MON OCT 19 2015 A shortwave trough will move through the CWA Tuesday morning and may produce a few showers in the morning, albeit with limited moisture. Another warm day is expected with weak ridging behind the wave and continued warm advection. expect highs in the low to mid 80s with the warmer temperatures in north central Kansas. Pressure gradient will decrease across central Kansas on Tuesday as low pressure trough moves east, but will remain tight across east central Kansas. Moisture will gradually increase across the area on Tuesday reducing the fire danger with RH around 35 percent in the afternoon. Weak frontal boundary will be slow to move into northern Kansas Tuesday night and Wednesday. Energy ejecting northeast into the area Tuesday night and Wednesday will bring a small chance of showers with isolated thunderstorms. The upper trough slowly migrates eastward across the Rockies on Thursday accompanied by deep moisture return across northern into central Kansas. Models are in agreement with a stronger wave ejecting across central and eastern Kansas Thursday night and Friday. Theta-e axis will shift east into eastern Kansas and expect a decent shot of showers and isolated thunderstorms and have maintained higher precipitation chances across the CWA. The upper trough axis looks to move through on Saturday bringing an end to the precipitation by late afternoon. Sunday looking dry with seasonal temperatures with surface high pressure building in. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z Monday EVENING) ISSUED AT 622 PM CDT SUN OCT 18 2015 VFR conditions will prevail due to a dry airmass below 700 MB. Have kept a mention of LLWS in the forecast basically due to the magnitude of the low level jet. Directional shear is not very strong with winds veering 20 to 30 degrees through about 2 kft. Also with models keeping gusts around 20 KTS at the surface through the night, think speed shear will also be modest. && .FIRE WEATHER... ISSUED AT 334 AM CDT MON OCT 19 2015 South-southwesterly winds should start gusting upwards of 30-40mph by mid to late morning and continue through much of the afternoon hours. Models show lower dewpoints in the 30s to around 40 degrees focused across far eastern Kansas. However, with surface low pressure advancing across western Kansas today, models show mid to upper 40s dewpoints extending into central Kansas this afternoon. Despite these higher dewpoints, still expect relative humidity values in the low to upper 20 percent range across the CWA. While these relative humidity values do not technically fall without our Red Flag Warning criteria for the area, the Kansas Forest Service informed us yesterday that fuels were becoming critical across the area. So based on the combination of this updated information on fuel conditions, the high-confidence in very gusty winds, and the borderline-criteria relative humidity values, decided to transition the entire Fire Weather Watch area over to a Red Flag Warning for late morning through this afternoon. && .TOP Watches/Warnings/Advisories... Red Flag Warning from 11 AM this morning to 7 PM CDT this evening for KSZ008>012-020>024-026-034>040-054>056-058-059. && SHORT TERM...Hennecke LONG TERM...53 AVIATION...Wolters FIRE WEATHER...Hennecke
Hazardous weather outlook, Oct 18, 4:14 AM CDT, 23 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 414 AM CDT SUN OCT 18 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-190915- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 414 AM CDT SUN OCT 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. VERY HIGH FIRE DANGER IS EXPECTED THIS AFTERNOON ACROSS NORTH CENTRAL KANSAS. OUTDOOR BURNING IS NOT RECOMMENDED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. VERY HIGH FIRE DANGER IS EXPECTED ACROSS THE MUCH OF THE AREA ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 19, 9:03 AM CDT | Wind Advisory | TOP | Brown, Clay, Cloud, Dickinson, Douglas, Geary and 13 more | 7 hr |
Nearby
Red Flag Warnings in Kansas, 2015Every red flag warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.